HERE’S WHAT HAPPENS IN AN OPIOID OVERDOSE

Understanding the signs and symptoms of an opioid overdose emergency is critical to knowing when and how to take action.

What is an Opioid
Overdose Emgergency?

Approximately every 12 minutes, someone overdoses on opioids. Are you prepared?

There are many reasons for opioid overdose emergencies, but most often they happen accidentally and at home.

Opioids are prescription medicines that can be used to treat pain. Opioids work by attaching to structures in your brain called “receptors” and send signals that block pain, slow breathing, and calm the body down.

Often, people taking opioids to manage their pain are unaware of the potential adverse reactions. Important to know is that opioid overdose emergencies can occur at any time even when opioids are used as directed, especially at higher doses and when taken with other sedating substances.

If you care for someone who’s been prescribed opioids, you may be worried about your loved one’s risk for overdose as well as the potential for dependency and addiction.

Narcan® Nasal Spray is not approved to treat opioid addiction or dependency.

An opioid overdose happens when the body has been overloaded with either a medication or an illicit drug. Because they affect the part of the brain that controls breathing, if opioid levels in your blood are too high, your breathing can slow down to dangerous levels, which could even cause death.

Examples of opioids are morphine, codeine, oxycodone, oxycodone + acetaminophen, and hydrocodone + acetaminophen.

The signs and symptoms of an opioid overdose emergency can include:
  • Unusual sleepiness or unresponsiveness
  • Breathing will be slow or absent
  • Slow heartbeat or low blood pressure
  • Skin feels cold and clammy
  • Pupils are tiny
  • Nails and lips are blue

If you take prescription opioids or are worried about a loved one taking prescription opioid, let NARCAN® be there for you.


Are you or a loved one at risk?

Each day, more than 1,000 people are treated in emergency departments for opioid overdose emergencies. Are you prepared?

Anyone exposed to prescription or illegal opioids should be aware of risk factors that may lead to an accidental, life-threatening opioid overdose.

People at higher risk of an opioid overdose include:

  • Those who take prescription opioids (such as oxycodone, or fentanyl), especially those taking higher doses
  • Taking opioids in combination with other substances such as alcohol or sleep medications known as benzodiazepines (which include Ativan®, Xanax®, and Valium®)
  • People with medical conditions such as depression, HIV, or lung/liver disease
  • Household members of people in possession of opioids (including prescription opioids)

Others who may be at a higher risk include:

  • Those who have a reduced tolerance of opioids following detoxification or incarceration
  • Those with a suspected or confirmed history of substance abuse, dependence, or nonmedical use of prescription or illegal drugs such as heroin or fentanyl

The bottom line is that anyone who uses opioids for long-term chronic pain as well as use illicit opioids or misuse prescription opioids are at risk for an overdose.

But rescue is within reach—because you can help reverse an opioid overdose with NARCAN® (naloxone HCl) Nasal Spray.

INDICATION AND IMPORTANT SAFETY INFORMATION

NARCAN® (naloxone HCl) Nasal Spray is used for the treatment of an opioid emergency or a possible opioid overdose with signs of breathing problems and severe sleepiness or not being able to respond. NARCAN® Nasal Spray is to be given right away and does not take the place of emergency medical care. Get emergency medical help right away after giving the first dose of NARCAN® Nasal Spray, even if the person wakes up because symptoms may return. Repeat doses may be necessary.

Do not use NARCAN® Nasal Spray if you are allergic to naloxone hydrochloride or any of the ingredients in NARCAN® Nasal Spray.

What is the most important information I should know about NARCAN® Nasal Spray?

NARCAN® Nasal Spray is used to temporarily reverse the effects of opioid medicines. The medicine in NARCAN® Nasal Spray has no effect in people who are not taking opioid medicines.

Use NARCAN® Nasal Spray right away if you or your caregiver think signs or symptoms of an opioid emergency are present, even if you are not sure, because an opioid emergency can cause severe injury or death.

Family members, caregivers, or other people who may have to use NARCAN® Nasal Spray in an opioid emergency should know where NARCAN® Nasal Spray is stored and how to give NARCAN® before an opioid emergency happens.

Get emergency medical help right away after giving the first dose of NARCAN® Nasal Spray.
Rescue breathing or CPR (cardiopulmonary resuscitation) may be given while waiting for emergency medical help.

The signs and symptoms of an opioid emergency can return after NARCAN® Nasal Spray is given. If this happens, give another dose after 2 to 3 minutes using a new NARCAN® Nasal Spray and watch the person closely until emergency help is received.

NARCAN® Nasal Spray may cause serious side effects, including sudden opioid withdrawal symptoms.
Opioid withdrawal symptoms may include body aches, diarrhea, increased heart rate, fever, runny nose, sneezing, goose bumps, sweating, yawning, nausea or vomiting, nervousness, restlessness or irritability, shivering or trembling, stomach cramping, weakness, increased blood pressure.

In infants under 4 weeks old who have been receiving opioids regularly, sudden opioid withdrawal may be life-threatening if not treated the right way. Signs and symptoms include: seizures, crying more than usual, and increased reflexes.

These are not all of the possible side effects of NARCAN® Nasal Spray. Call your doctor for medical advice about side effects. To report SUSPECTED ADVERSE REACTIONS, contact ADAPT Pharma, Inc. at 1-844-4NARCAN (1-844-462-7226) or FDA at 1-800-FDA-1088 or www.fda.gov/medwatch.

Please see full Prescribing Information.

INDICATION AND IMPORTANT SAFETY INFORMATION

NARCAN® (naloxone HCl) Nasal Spray is used for the treatment of an opioid emergency or a possible opioid overdose with signs of breathing problems and severe sleepiness or not being able to respond. NARCAN® Nasal Spray is to be given right away and does not take the place of emergency medical care. Get emergency medical help right away after giving the first dose of NARCAN® Nasal Spray, even if the person wakes up because symptoms may return. Repeat doses may be necessary.

Do not use NARCAN® Nasal Spray if you are allergic to naloxone hydrochloride or any of the ingredients in NARCAN® Nasal Spray.

What is the most important information I should know about NARCAN® Nasal Spray?

NARCAN® Nasal Spray is used to temporarily reverse the effects of opioid medicines. The medicine in NARCAN® Nasal Spray has no effect in people who are not taking opioid medicines.

Use NARCAN® Nasal Spray right away if you or your caregiver think signs or symptoms of an opioid emergency are present, even if you are not sure, because an opioid emergency can cause severe injury or death.

Family members, caregivers, or other people who may have to use NARCAN® Nasal Spray in an opioid emergency should know where NARCAN® Nasal Spray is stored and how to give NARCAN® before an opioid emergency happens.

Get emergency medical help right away after giving the first dose of NARCAN® Nasal Spray.
Rescue breathing or CPR (cardiopulmonary resuscitation) may be given while waiting for emergency medical help.

The signs and symptoms of an opioid emergency can return after NARCAN® Nasal Spray is given. If this happens, give another dose after 2 to 3 minutes using a new NARCAN® Nasal Spray and watch the person closely until emergency help is received.

NARCAN® Nasal Spray may cause serious side effects, including sudden opioid withdrawal symptoms.
Opioid withdrawal symptoms may include body aches, diarrhea, increased heart rate, fever, runny nose, sneezing, goose bumps, sweating, yawning, nausea or vomiting, nervousness, restlessness or irritability, shivering or trembling, stomach cramping, weakness, increased blood pressure.

In infants under 4 weeks old who have been receiving opioids regularly, sudden opioid withdrawal may be life-threatening if not treated the right way. Signs and symptoms include: seizures, crying more than usual, and increased reflexes.

These are not all of the possible side effects of NARCAN® Nasal Spray. Call your doctor for medical advice about side effects. To report SUSPECTED ADVERSE REACTIONS, contact ADAPT Pharma, Inc. at 1-844-4NARCAN (1-844-462-7226) or FDA at 1-800-FDA-1088 or www.fda.gov/medwatch.

Please see full Prescribing Information.